Format

Send to

Choose Destination
Int J Cardiol. 1995 Apr;49(2):173-7.

Hypovolemic shock and mortality after ingestion of Tripterygium wilfordii hook F.: a case report.

Author information

1
Department of Internal Medicine, National Taiwan University Hospital, Taipei.

Abstract

Tripterygium wilfordii Hook F (TWHF) is a kind of Chinese herbal medicine used for 2000 years. It was applied externally for treatment of arthritis and inflammatory tissue swelling in early years. Recently, this drug has been found to have immunosuppressive effects which could successfully induce remission of some autoimmune disorders without obvious adverse effects. Although there are side effects of gastrointestinal upset, infertility and suppression of lymphocyte proliferation, little information about lethal toxicities has been reported. A case is presented here of a previously healthy young man who developed profuse vomiting and diarrhea, leukopenia, renal failure, profound hypotension and shock after ingestion of an extract of TWHF. In addition to his hypovolemic shock, serial electrocardiograms (ECG), cardiac enzyme studies, and echocardiography also showed some evidence of coexisting cardiac damage. He died of intractable shock 3 days after the abuse of TWHF. Further studies of the pathogenesis of peripheral collapse and possible cardiac toxicity, and determination of the therapeutic range of this drug are necessary before it is used extensively.

PMID:
7628889
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center